Medication allergy

A medication allergy means that the immune system treats the substances found in the medication as foreign and fights them. Those affected can often take alternative medication, but not all medication can be replaced.

At a glance

  • A medication allergy occurs when the immune system of a person responds to a particular medication with defense.
  • The allergic reaction typically appears within one hour of taking the medication.
  • Medication allergies occur most often in young adults and middle-aged people.
  • Medication that is injected, administered as an infusion, or applied to the skin typically cause allergic reactions more often than those that are taken orally.

Note: The information in this article cannot and should not replace a medical consultation and must not be used for self-diagnosis or treatment.

Medication allergy – doctor holding medication in his hand and showing it to a woman. She is raising her hands at it and appears to have a medication allergy.

Medication allergy – what is it?

Apart from their desired effects, medications can also have undesired ones. These could be intolerances in which the metabolism does not break down a drug properly. A medication allergy occurs when the immune system responds to the substance or other ingredients found in the medication defensively.

Medication allergy refers to intolerance of an active ingredient or other ingredient of a medication.

People with medication allergies often do not know which medications are suitable for them and which are not.

If a medication is crucial, it can be difficult to find a suitable alternative. Sometimes, alternative medications are not as effective.

A medication allergy does not only trigger acute symptoms, it can also slow down the treatment of an illness.

What is an allergy?

The video below explains what can trigger an allergy and what symptoms can occur.

This and other videos can also be found on YouTube

Watch now

The privacy policy indicated there applies.

What are the symptoms of a medication allergy?

Those who have an allergic reaction to a medication typically notice it within one hour of taking it (immediate reaction). However, there are medication allergies in which the reaction occurs later, sometimes many hours later, and sometimes even a few days or weeks later (delayed reaction).

An immediate reaction can manifest itself though the following symptoms:

  • reddened skin and skin that feels hot to the touch
  • patchy rashes
  • itching
  • mucosal swelling
  • water retention in the tissue (edema)
  • formation of hives (urticaria or nettle rash)
Indications of medication allergy: skin that is reddened and hot to the touch, patchy rashes, itching, mucosal swelling, edema, urticaria (hives).

If the allergy does not appear immediately, the reaction typically appears within a few days. A delayed reaction within up to two weeks is rare. It can lead to a rash and fever.

A severe reaction (anaphylactic shock) can result in shortness of breath, impaired consciousness, or even cardiovascular arrest. Rarely there are serious reactions which result in severe swelling of the face, excessive peeling of the skin, or damage to organs.

To ensure that they receive the best possible medical care, people with a medication allergy can store details of their intolerances in the emergency data record on the electronic medical data card.

For more information, for example about an anaphylactic reaction, visit gesundheitsinformation.de.

What can trigger a medication allergy?

The most common triggers of a medication allergy are:

  • antibiotics – often penicillin
  • medication for pain and rheumatism
  • contrast agents, for example those used for x-rays
  • local anesthetic and other sedatives
  • cancer drugs
  • medications for treating epilepsy
  • ACE inhibitors for treating high blood pressure
  • medication for psychological disorders: psychotropic drugs such as antidepressants or neuroleptics
  • additives in medicinal products
Medication allergies are most commonly triggered by antibiotics, painkillers and antirheumatic drugs, contrast media, narcotics, cancer medication, epilepsy drugs, ACE inhibitors, psychopharmaceuticals, additives in medicinal products.

Allergic reactions to medications also depend on how the substance is taken. A medication that is injected, administered as an infusion, or applied to the skin causes an allergic reaction more often than a medication that is taken orally. The risk of an allergic reaction is greatest with infusions through the veins.

Medication allergies are more common in young adults and middle-aged people than in children or the elderly. Furthermore, women experience allergic reactions more often than men. In addition, people with certain genetic alterations or viruses such as HIV/Aids are at a higher risk of an allergic reaction to a medication.

How is a medication allergy diagnosed?

Many symptoms of a medication allergy can be mistaken for other side effects or symptoms of an illness. For example, rashes can also be a symptom of measles or rubella. Therefore, a medication allergy is not readily apparent from just its symptoms.

When diagnosing a medication allergy, doctors first ask the following questions:

  • When and how did the symptoms appear?
  • Which medications were taken?
  • What was the dose?

It is important that people who take many medications, in particular, provide information that is as accurate as possible. Useful information about taking medication can also be found in health records or hospital discharge letters.

Not only those medications requiring prescriptions, but also over the counter medication, herbal remedies and dietary supplements can trigger an allergic reaction. Therefore, it is important to provide the doctor with this information as well. Tests are used to find out which substance and active ingredients are responsible for the allergy. Nevertheless, these tests do not always make diagnosis easy.

How is a medication allergy treated?

Those who have a medication allergy can often go without the active ingredient. However, a medication allergy cannot be cured by allergen immunotherapy for example.

Antiallergic medication, known as antihistamines, or cortisone can help prevent allergic reactions. Adrenalin injections are used when a reaction is severe.

Patients that know the medications they are allergic to can often find alternatives. If the medication is an antibiotic or painkiller, an alternative is usually available. The treating doctor can recommend a suitable alternative. However, it is important to be aware of cross-reactions, because people with medication allergies can also have a reaction to similar substances.

But some medications are critical or cannot be simply replaced by an alternative. If an alternative is not available for an important treatment, doctors can administer the drug to the allergic patient in lower doses at first. The dose can be increased little by little under the supervision of a doctor. The goal is for the body to tolerate the medication for a certain amount of time. However, this approach does come with risks. It may be necessary for those with cancer or a serious infection.

Why is it important to diagnose a medication allergy with caution?

Not every physical reaction to a medication is an allergy. For example, antibiotics can cause a rash; this is not necessarily an allergic reaction. Scientific studies have shown that some people incorrectly assume that they are allergic to a medication.

There are many people who believe that they or their children are allergic to penicillin. Often, an allergy test does not confirm this. These types of false assumptions can lead to problems. For example, if a patient is not treated with penicillin, but rather with a broad-spectrum antibiotic to fight against many different pathogens, germs that are resistant can form. Therefore, it is important to diagnose medication allergies accurately.

What else should I know?

For further information about the symptoms of a medication allergy, visit allergieinformationsdienst.de (in German).

In cooperation with the Institute for Quality and Efficiency in Health Care (Institut für Qualität und Wirtschaftlichkeit im Gesundheitswesen – IQWiG). As at:

Did you find this article helpful?